I have an unusual type of myeloma. It can affect the kidneys and can also leave deposits in soft organs (amyloidosis). Those are problems that might affect me in the future I guess.
However, for 7 cycles of three weeks each I was treated with a standard, but relatively new package called CTD. This is chemo (10 tabs once a week), steroids (20 tabs in blocks of 4 days days 1 to 4 and 12 to 15 and regular thalidomide which rose to 4 tabs (200mg) a day. Thalidomide stops the cancer forming new blood vessels. I also have Bonefos, which protects bones and Nystan which combats thrush. There were anti-sickness tablets if I needed them, although this was rare. I came off my beta blockers and Prozac as I felt I didn’t need them and they could interact with the other drugs. I also had Movicol for constipation (big problem due to thalidomide), mouthwash (mouth gets sore) and Omeprazole for indigestion (which I took before).
The treatment was tablet based, so no having to be hooked up to lines in hospital. The chemo wasn’t too bad. No sickness, just some very occasional queasiness which is controllable with tablets. Tiredness was a problem, but I rarely went to bed during the day until the end cycles. I was able to potter about. In the early stages I still had short walks and sometimes managed the odd meeting. Also I did a fair amount of schoolwork! I didn’t feel too down – mainly positive. I slept OK (bizarre dreams though), except when on steroids when I woke early. Steroids made me a bit more lively, so I had to be careful not to overdo it. I ate more, so have put on over half a stone and looked flushed and healthy, much to people’s surprise! I didn’t lose hair. After the initial shock of thalidomide, which can make you very tired, I adapted and didn’t find this too much of a problem. My immune system held up well. I only went into hospital once with a bit of a temperature – kept in for a couple of nights and had intravenous antibiotics and then pills at home.
As time went on I began to realise what it might be like to be old! I was very shaky with a tremor sometimes. (This can affect people on CTD but not everyone on this treatment regime gets the shakes and tremor.) I was and am still clumsy and slow and drop things all the time. Even walking upstairs was a real effort and sometimes I suddenly got very tired out walking and had to sit down on a wall. My bowels were horrible – had terrible constipation, flatulence and bloating! My mouth was often dry and my tongue coated. My skin was also dry. The thalidomide damaged the nerve endings in my feet and legs, especially toes. My feet felt hot, with numb patches and my skin was very sensitive. Coming down off steroids suddenly is also a problem sometimes as it affects mood and I got very tired and felt down. Steroids cause fluid retention so I looked jowly and bloated!
By seventh cycle the side effects were quite a struggle, but even then, could have been much worse. The side effects were all manageable and I was able to go along with my life, even if it was restricted. It was irritating, as I am used to being active, but it was possible to adapt.